Georgia, 2012Wildfire in Georgia, December 3 to 4, 2012
December 3 to 4, 2012 · NWS FFC · 3 events in 2 counties and zones
With the exception of early morning fog, above-normal temperatures and mainly dry conditions prevailed on the 3rd. A cold front began to push into the area on the 4th, bringing showers and isolated thunderstorms to the region.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With the exception of early morning fog, above-normal temperatures and mainly dry conditions prevailed on the 3rd. A cold front began to push into the area on the 4th, bringing showers and isolated thunderstorms to the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 3, 6:41 AM EST, 3 hours 19 minutes earlier.
Area forecast discussion, Dec 3, 6:41 AM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
641 AM EST MON DEC 3 2012
.PREV DISCUSSION... /ISSUED 350 AM EST MON DEC 3 2012/
..DENSE FOG FOR PORTIONS OF EAST CENTRAL GEORGIA THIS MORNING...
SHORT TERM /TODAY THROUGH TUESDAY/...
DENSE FOG BANK THAT FORMED ALONG THE ATLANTIC SEABOARD HAS BEEN
MAKING STEADY PROGRESS INTO THE COUNTY WARNING AREA THIS MORNING
REQUIRING A DENSE FOG ADVISORY FOR SOUTHEAST SECTIONS. WILL NEED
TO MONITOR THIS FOR POSSIBLE EXPANSION AS WE APPROACH DAYBREAK.
OTHERWISE...FOG POTENTIAL FURTHER INLAND COMPLICATED BY
DEVELOPMENT OF ISENTROPIC FLOW IN 5K FT RANGE RESULTING IN
EXPANDING CLOUD DECK FROM COLUMBUS TO ATLANTA. FEEL THIS AREA WILL SEE
MAINLY PATCHY TO AREAS OF FOG THIS MORNING WITH LIMITED VSBY
REDUCTIONS AND INSTEAD AN INCREASE IN LOW TO MID RANGE CLOUDS
THROUGH MID MORNING.
WILL BE A SLOWER START TO THE WARM UP THIS AFTERNOON GIVEN FOG AND
CLOUDS BUT CONDITIONS SHOULD CLEAR ENOUGH TO REALIZE HIGHS ONCE
AGAIN ABOVE GUIDANCE. HIGHS SUNDAY WERE 4 TO 5 DEGREES ABOVE MAV
AND 2 TO 3 ABOVE MET. WILL GO AROUND 3 DEGREES HIGHER FOR ALL
SITES TODAY WHICH WILL YIELD VALUES CLOSE TO 80 FOR SOUTHERN
SECTIONS OF THE FORECAST AREA. IN THESE DEVELOPING ISENTROPIC FLOW
REGIMES...NOT OUT OF THE QUESTION TO SEE A SPRINKLE DURING THE
AFTERNOON BUT NOT ENOUGH CHANCE FOR MENTION IN ANY FORECAST
PRODUCTS.
FOR TONIGHT...EXPECT ANOTHER ROUND OF FOG WITH A SIMILAR
ORIENTATION. CONDENSATION PRESSURE DEFICIT INDICATES DENSE FOG
POTENTIAL FROM JUST SOUTH OF CSG TO MCN AND POINTS SOUTHWARD. LOW
LEVEL FLOW DOES INCREASE SLIGHTLY SO NOT ENTIRELY CONFIDENT WE
WILL SEE AS MUCH DECOUPLING WITH MORE OF A LOW CLOUD EVENT. WILL
LET LATER SHIFTS REFINE FOR ANY ADDITIONAL ADVISORIES INTO TUE MORNING.
TRANSITION DAY TUESDAY AS SHORTWAVE BEGINS TO SHIFT EAST THROUGH
THE TENNESSEE VALLEY WITH ATTENDANT COLD FRONT PRODUCING SHOWER
AND ISOLATED THUNDERSTORMS. LATEST RUNS SHOW POTENTIAL FOR SCT
SHRA OVER THE NORTHWEST CORNER PRIOR TO 00Z WED AND WILL INCLUDE
IN THIS GRID SET. INSTABILITY CORE LOOKS TO REMAIN WEST OF THE
AREA AND WILL MAINTAIN SHOWER ONLY MENTION FOR NOW.
DEESE
LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
COLD FRONT PASSAGE WILL BEGIN THE LONG TERM PERIOD AS THE FRONT
IMPINGES UPON NW GEORGIA TUESDAY EVENING. THE NAM IS THE DRIEST
SOLUTION OF THE MAIN GUIDANCE MEMBERS...THOUGH LOOKS LIKE A DECENT
CHANCE FOR AT LEAST THE NORTHWEST PORTION TO GET NEAR A QUARTER OF
AN INCH OF QPF. HAVE LEANED MORE TOWARD A BLEND OF THE GFS AND
ECMWF WITH OVERALL QPF AS THE AREA WILL HAVE BEEN UNDER SOUTHERLY
MOISTURE ADVECTION FOR QUITE SOME TIME AHEAD OF THE FRONT. SOME
SHOWER DEVELOPMENT TUESDAY NIGHT MAY BE ENHANCED AHEAD OF THE FRONT
DUE TO THE INFLUENCE FROM UPPER LEVEL DIVERGENCE IN THE RIGHT FRONT
JET ENTRANCE REGION. AS THE FRONT PUSHES SOUTHEASTWARD...WILL TREND
FROM LIKELY POPS IN THE NORTHWEST TO HIGH END CHANCE POPS ACROSS
CENTRAL GEORGIA DURING WEDNESDAY. WHILE MUCAPE IS FORECAST TO BE
NEAR 500 J/KG OR LESS ACROSS CENTRAL GEORGIA WEDNESDAY AFTERNOON...A
FAIRLY EXPANSIVE HIGHER RH FIELD SUGGESTS THAT CLOUD COVERAGE MAY BE
THE MAIN INHIBITOR FOR DESTABILIZATION OF THE ENVIRONMENT. WILL
THEREFORE CONTINUE TO HOLD OFF ON INCLUDING ISOLATED THUNDER. THIS
WILL NEED TO BE MONITORED WITH FUTURE UPDATES.
AS THE FRONT LINGERS ACROSS CENTRAL TO SOUTHERN GEORGIA WEDNESDAY
NIGHT...A PARENT SFC HIGH NEAR THE MID ATLANTIC STATES WILL RESULT
IN A CAD WEDGE BUILDING INTO THE FORECAST AREA FROM THE NORTHEAST.
THE GFS HAS TRENDED SOMEWHAT CLOSER TO THE ECMWF AND LOOKS MORE LIKE
A HYBRID CAD EVENT WITH A SLIGHTLY WEAKER AND MORE SOUTH SFC HIGH.
GUIDANCE LOW LEVEL MOISTURE TRANSPORT AND ISENTROPIC ANALYSIS
INDICATES SOME OVERRUNNING MOISTURE AGAINST THE WEDGE FROM THE
SOUTHWEST...WHICH SHOULD ENHANCE THE CLOUD COVERAGE MAINLY THURSDAY
NIGHT INTO FRIDAY ALONG WITH SUGGESTING A SLIGHT CHANCE FOR SOME
SHOWERS IN WESTERN AND NORTHERN PORTIONS OF THE FORECAST AREA.
COOLER TEMPS SHOULD ALSO BE ON TAP THROUGH THE END OF THE WORK WEEK.
FOR THE WEEKEND...A WEAK FRONT LOOKS TO SET UP ALONG THE TN AND OHIO
RIVER VALLEYS. GUIDANCE HAS BEEN INCONSISTENT RECENTLY BETWEEN RUNS
ON THE POSITIONING OF THIS FEATURE...AND WILL THEREFORE CONTINUE
WITH LOW TO SLIGHT CHANCE POPS FOR SHOWERS. THERE IS MUCH
UNCERTAINTY WITH THE FRONT AS THERE IS THE POTENTIAL IT COULD EVEN
STAY NORTH OF THE FORECAST AREA ENTIRELY. IF FUTURE GUIDANCE SOLUTIONS
CONTINUE TO SUGGEST THIS...THEN A DRIER FORECAST WOULD BE WARRANTED
FOR THE WEEKEND.
BAKER
&&
.AVIATION...
12Z UPDATE...
LOW LEVEL MOISTURE TO RETURN TO THE AREA TODAY...ESPECIALLY FOR
EASTERN SECTIONS NEAR MCN AND AHN WHERE MVFR CONDITIONS IN PATCHY
FOG REMAIN POSSIBLE THIS MORNING. DENSE FOG REMAINS TO THE EAST OF
THESE TERMINALS AND CURRENT TRAJECTORIES AND DEVELOPMENT JUST IT
WILL REMAIN THERE BEFORE DISSIPATING LATER THIS MORNING.
OTHERWISE...SHOULD SEE A VFR 5K DECK DEVELOP FOR THE REMAINING
TAF SITES FOR THE AFTERNOON HOURS. WINDS WILL BE TRICKY THIS
MORNING AS VERY LIGHT SE TO CALM CONDITIONS WILL TRANSITION TO SW
BY MID MORNING AND INTO THE AFTERNOON HOURS. LOW CLOUDS LOOK TO
DEVELOP TONIGHT WITH FOG LIKELY DEVELOPING ALONG AND SOUTH OF A CSG
TO MCN LINE.
//ATL CONFIDENCE...12Z UPDATE...
MEDIUM ON FOG DEVELOPMENT AND WINDS.
HIGH ON REMAINING ELEMENTS.
DEESE
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 75 50 77 54 / 0 5 5 50
ATLANTA 75 56 76 56 / 0 0 5 50
BLAIRSVILLE 68 46 71 48 / 0 0 5 60
CARTERSVILLE 73 46 75 52 / 0 0 10 50
COLUMBUS 77 53 79 56 / 5 5 5 40
GAINESVILLE 72 52 76 53 / 0 0 5 50
MACON 80 50 79 54 / 0 5 5 30
ROME 76 45 74 51 / 0 5 20 60
PEACHTREE CITY 75 46 75 51 / 0 0 0 50
VIDALIA 78 55 74 57 / 0 5 5 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 9 AM EST THIS MORNING FOR THE FOLLOWING
ZONES: BALDWIN...BLECKLEY...CRISP...DODGE...DOOLY...EMANUEL...
GLASCOCK...HANCOCK...HOUSTON...JEFFERSON...JOHNSON...LAURENS...
MONTGOMERY...PULASKI...TELFAIR...TOOMBS...TREUTLEN...TWIGGS...
WARREN...WASHINGTON...WHEELER...WILCOX...WILKINSON.
&&
SHORT TERM...DEESE
LONG TERM....BAKER
AVIATION...DEESE
Hazardous weather outlook, Dec 3, 9:18 AM EST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
918 AM EST MON DEC 3 2012
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
918 AM EST MON DEC 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
AREAS OF DENSE FOG ARE POSSIBLE THROUGH 10 AM ACROSS PORTIONS OF
EAST CENTRAL GEORGIA. REDUCED VISIBILITIES DOWN TO ONE QUARTER
MILE OR LESS WILL MAKE FOR HAZARDOUS DRIVING CONDITIONS. DRIVERS
SHOULD PROCEED WITH CAUTION AND SLOW DOWN...USE HEADLIGHTS...AND
LEAVE PLENTY OF DISTANCE AHEAD.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE NEXT BEST CHANCE FOR WIDESPREAD PRECIPITATION ACROSS NORTH
AND CENTRAL GEORGIA WILL BE ASSOCIATED WITH A COLD FRONT PASSAGE
TUESDAY NIGHT INTO WEDNESDAY. WHILE THERE IS A LOW CHANCE FOR SOME
ISOLATED THUNDER ON WEDNESDAY AFTERNOON FOR CENTRAL
GEORGIA...PRECIPITATION IS LIKELY TO BE IN THE FORM OF RAIN
SHOWERS WITH THIS SYSTEM. A WEDGE OF COLDER AIR WILL PUSH INTO
THE AREA FROM THE NORTHEAST ON WEDNESDAY NIGHT INTO THURSDAY. SOME
OVERRIDING MOISTURE BY THURSDAY NIGHT INTO FRIDAY SHOULD RESULT IN
SOME LIGHT SHOWER DEVELOPMENT FOR PORTIONS OF THE AREA. ANOTHER
FRONT LOOKS TO APPROACH NORTH GEORGIA ON SATURDAY...THOUGH THERE
IS HIGHER UNCERTAINTY WITH TIMING AND POSITION OF THIS FEATURE SO
FAR OUT IN THE FORECAST PERIOD. NO HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Wildfire, Floyd
- When
- December 3, 10:00 AM EST to 5:52 PM EST
- Where
- Floyd forecast zone
- Property damage
- $4,000
- Reported by
- Park/Forest Service
- Coordinates
- 34.263, -85.214 (the zone’s center; the record gives no point)
The National Forest Service reported that a human-caused wildfire labeled Girl Scout burned 16.64 acres and resulted in $4,000 in damages.
Wildfire, Floyd
- When
- December 3, 12:30 PM EST to 4:30 PM EST
- Where
- Floyd forecast zone
- Property damage
- $250
- Reported by
- Park/Forest Service
- Coordinates
- 34.263, -85.214 (the zone’s center; the record gives no point)
The National Forest Service reported that a human-caused wildfire labeled Johns Creek burned 0.3 acres and resulted in $250 in damages.
Wildfire, Lumpkin
- When
- December 4, 3:00 PM EST to 7:00 PM EST
- Where
- Lumpkin forecast zone
- Property damage
- $2,000
- Reported by
- Park/Forest Service
- Coordinates
- 34.572, -84.003 (the zone’s center; the record gives no point)
The National Forest Service reported that a human-caused wildfire labeled Washrider burned 7.25 acres and resulted in $2,000 in damages.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Oregon, December 3 to 4, 2012$100,000 · 83 kt wind · 6 events
- Wildfire in Texas, December 3, 2012$25,000 · 1 event
- High Wind in Nebraska, December 3, 201251 kt wind · 4 events
- High Wind in Oregon, December 3 to 4, 201271 kt wind · 4 events
- High Wind in Hawaii, December 3, 201271 kt wind · 1 event
- High Wind in California, December 3 to 4, 201257 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428223, 428224, 428225.